Heavy Rain, Stevens
- When
- May 4, 5:00 AM CST
- Where
- Stevens County, Hugoton
- Reported by
- Public
- Coordinates
- 37.180, -101.350
Total Rainfall of 1.1 inches over the last 12 hours.
Heavy Rain 05/04.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Heavy Rain 05/04.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 4:45 AM CST, 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 545 AM CDT Sat May 4 2024 .KEY MESSAGES... - Dangerous severe weather outbreak expected Monday afternoon and evening, mainly east of a WaKeeney to Ashland line. - The greatest uncertainty regarding Monday's severe weather event is timing of the onset of dangerous storms and how far west initial high-end severe storms will develop. - Most of the NWS Dodge City area of responsibility will most likely be clear of severe weather risk by early evening Monday as storms move east deeper into central and south central Kansas. && .SHORT TERM /THROUGH SUNDAY/... Issued at 402 AM CDT Sat May 4 2024 Widespread precipitation event -- the first good soaking rain over a large portion of our forecast area in quite some time -- continued in the pre-dawn hours across much of southwest into central and south central KS. Some initial automated gauge reports were showing three-quarters to a little over an inch of rain right where we needed it most across quite a few of our counties along/west of U283 and along/south of U50. The rain will continue to pull away from our region this morning leaving in its wake a cooler air mass and remnant low cloud. The past few runs of the HRRR model have shown a bit longer period broken-overcast stratus cloud across the mid section of our forecast area (centered around DDC), keeping temperatures from rising much above the mid/upper 50s this afternoon. The latest official forecast calls for mid 60s for just about the entire forecast area, but some of this may need to be lowered if the clouds hang on longer like the latest runs of the HRRR suggest. Going into tonight and early Sunday morning, we will watch for another southern jet streak nosing into West Texas and western Oklahoma, which will foster another round of precipitation clipping our southeastern counties adjacent Oklahoma state line, which is where highest POPs will be (20-30%) in both the Tonight and Sunday 12-hr periods. Low level winds will veer around from east to southeast on Sunday as the much advertised Monday storm draws closer to the Rockies, inducing lower MSLP across Colorado late in the day. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 402 AM CDT Sat May 4 2024 Clearly, the focus of this time frame will be Monday's impressive storm and the likelihood of a volatile severe weather outbreak across much of the Central Plains late in the day and Monday Night. Not much has changed in the overall forecast meteorological setting for Monday other than the fact that there still remains great uncertainty in when initial dryline storms will develop (early vs. mid vs. late afternoon) and how far west the dryline will be when the first storms do develop. The ECMWF shows the dryline just east of DDC at 21Z Monday with 3-h QPF in the 21-24Z beginning just east of DDC. The high-resolution ECMWF deterministic run depicts multiple county-scale streaking of QPF in a southwest to northeast manner in the 3-h QPF field, which in classic spring severe weather patterns, is the numerical weather prediction highly suggesting individual severe local storm tracks (most likely supercells). Nearly all models show a classic "sickle" shape hodograph in the 0-2km AGL layer across a large swath of the warm, moist sector in Kansas into northern Oklahoma where surface dewpoints will be in the 64 to 68F range. A dangerous severe weather outbreak, including high-end hail storms and long-lived significant tornadoes, is appearing more and more likely. The Storm Prediction Center has expanded the areal coverage of 30% combined severe weather risk to include over half of the state of Kansas, including our eastern counties from Hays down to Coldwater and points east. This latest outlook also includes a large area of 10% probability of "Significant" severe weather -- defined by 75+ mph damaging wind gust, 2" or larger hail, and/or significant tornadoes (EF2 or greater damage potential). Any outdoor interests Monday afternoon and evening should have a plan of action in place in case storms threaten your activity(ies)/venues. Once we get Monday's storm out of the way, we will be entering a fairly long break in severe weather risk, perhaps going well into the following week of May 12th as cooler and drier air will encompass much of the eastern half of the country. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 539 AM CDT Sat May 4 2024 The last of the rain cleared LBL and DDC terminals just prior to the onset of this TAF period, but remaining low stratus cloud will keep flight category MVFR with 1000 to 2500 foot BKN-OVC. The stratus will slowly erode by late morning, with all terminals expected to be VFR by no later than midday. North wind will gradually decrease in speed down to around 10 knots by late afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 517 AM CDT Sat May 4 2024 KSZ030-031-043>046-061>066-074>081-084>090-051030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 517 AM CDT Sat May 4 2024 /417 AM MDT Sat May 4 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An outbreak of significant severe weather is forecast Monday across much of the Central Plains, including portions of southwest and south central Kansas. The greatest risk will be along and east of the Highway 283 corridor from early afternoon through the early evening hours. All severe weather types can be expected, including the possibility of strong, long-lived tornadoes. Please keep checking back for updates concerning Monday afternoon and evening's forecast and have a plan of action in place in case severe weather threatens your location. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Special Weather Statement
National Weather Service Dodge City KS
1207 AM CDT Sat May 4 2024
KSZ074>077-084>087-040600-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
1207 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...MORTON...GRANT...
MEADE...STEVENS...SOUTHERN STANTON...SOUTHERN GRAY AND HASKELL
COUNTIES THROUGH 100 AM CDT...
At 1207 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Montezuma to 9 miles
east of Stonington. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Sublette, Satanta, Copeland, Richfield, Cave, and Tice around 1210
AM CDT.
Moscow around 1215 AM CDT.
Hugoton, Meade, Rolla, Missler, Feterita, and Plains around 1225
AM CDT.
Other locations in the path of these storms include Kismet, Woods,
Liberal, Hayne and Meade State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10204 3754 10204 3770 10023 3700 10023
TIME...MOT...LOC 0507Z 307DEG 51KT 3755 10048 3733 10202
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
100 AM CDT Sat May 4 2024
KSZ076-084>088-040645-
Seward KS-Meade KS-Clark KS-Stevens KS-Haskell KS-Morton KS-
100 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHEASTERN MORTON...
MEADE...SOUTHERN STEVENS...CLARK AND SOUTHEASTERN HASKELL COUNTIES
THROUGH 145 AM CDT...
At 100 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Montezuma
to 6 miles southeast of Rolla. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Liberal, Meade, Fowler, Kismet, Woods, Missler, and Plains around
105 AM CDT.
Hayne and Meade State Park around 110 AM CDT.
Ashland around 120 AM CDT.
Other locations in the path of these storms include Englewood, Sitka
and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10166 3747 10083 3747 9957 3700 9958
TIME...MOT...LOC 0600Z 297DEG 84KT 3746 10039 3705 10155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
150 AM CDT Sat May 4 2024
KSZ078-080-087>089-040730-
Meade KS-Clark KS-Kiowa KS-Comanche KS-Ford KS-
150 AM CDT Sat May 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...SOUTHEASTERN MEADE...WESTERN COMANCHE AND CLARK COUNTIES
THROUGH 230 AM CDT...
At 150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloom to 6 miles northwest of Ashland to
near Englewood to 6 miles north of Knowles. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Ashland, Bloom, Englewood, Clark State Lake, and Acres around 155
AM CDT.
Sitka around 210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10021 3708 10014 3747 10005 3751 9946
3730 9940 3700 9946
TIME...MOT...LOC 0650Z 263DEG 32KT 3747 9993 3725 9986 3710 10005
3696 10018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TATROThe national radar mosaic for the moment the first event began.
11 heavy rain. Local standard time, as filed.
Total Rainfall of 1.1 inches over the last 12 hours.
A 24 hour rainfall report of 1.18 inches.
A rainfall report of 0.68 inches.
A 24 hour rainfall report of 1.00 inches.
A 24 hour rainfall report of 1.00 inches.
A 24 hour rainfall report of 1.00 inches.
Rainfall report of 2.20 inches.
A rainfall report of 3.04 inches.
A rainfall report of 2.00 inches.
A rainfall report of 1.50 inches.
A rainfall report of 1.65 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191648, 1191649, 1191652, 1191654, 1191656, 1191659, 1191660, 1191663, 1191665, 1191667, 1191669.